Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 67, NWS Jackson, KY

September 26, 2009Knox County, Laurel County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 26, 2009, 8:20 AM EDT for Knox County, Laurel County, Whitley County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2009, 8:20 AM EDT (12:20 UTC)
Expired
Sep 26, 2009, 12:15 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Knox County, KY, Laurel County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 88 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 9:10 AM EDTFLASH FLOODCorbin, KYTHE CITY IS IN THE PROCESS OF CLOSING PARTS OF SOUTH MAIN STREET...MASTER STREET...5TH STREET AND BAYTON CREEK ROAD DUE TO FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 261220
FFWJKL
KYC121-125-235-261615-
/O.NEW.KJKL.FF.W.0067.090926T1220Z-090926T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
820 AM EDT SAT SEP 26 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTH CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHWESTERN KNOX COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 1215 PM EDT

* AT 818 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM            
  TORRENTIAL RAINFALL OVER THE WARNED AREA THAT WAS FALLING FROM     
  THUNDERSTORMS. RAINFALL RATES OF AROUND ONE AND ONE HALF INCHES
  PER HOUR IS ESTIMATED TO HAVE FALLEN FROM THESE TRAINING
  THUNDERSTORMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF CORBIN...NORTH CORBIN...SILER...ARKLE...BARK
  CAMP...BARTON AND BERTHA STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3711 8394 3709 8392 3705 8387 3700 8381
      3679 8422 3694 8430

$$

PELTON
2 follow-up statements
000 
WGUS73 KJKL 261341
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
941 AM EDT SAT SEP 26 2009

KYC121-125-235-261615-
/O.CON.KJKL.FF.W.0067.000000T0000Z-090926T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-KNOX KY-WHITLEY KY-
941 AM EDT SAT SEP 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR
NORTH CENTRAL WHITLEY...NORTHWESTERN KNOX AND SOUTHERN LAUREL
COUNTIES...

AT 926 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL
ROADS IN THE PROCESS OF BEING CLOSED IN CORBIN. PORTIONS OF MAIN 
STREET...MASTER STREET...5TH STREET...AND BAYTON CREEK ROAD WERE 
BEING CLOSED DUE TO HIGH WATER.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORBIN... 
TUTTLE...TEDDERS...SPRULE...MCHARGUE...LILY...LIDA...LESBAS. . . 
KEAVY...GIBBS...FLETCHER...CANE CREEK AND BLACKWATER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3711 8394 3709 8392 3705 8387 3700 8381
      3679 8422 3694 8430

$$

SCHOETTMER
000 
WGUS73 KJKL 261614
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1214 PM EDT SAT SEP 26 2009

KYC121-125-235-261622-
/O.EXP.KJKL.FF.W.0067.000000T0000Z-090926T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-KNOX KY-WHITLEY KY-
1214 PM EDT SAT SEP 26 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM EDT FOR NORTH
CENTRAL WHITLEY...NORTHWESTERN KNOX AND SOUTHERN LAUREL COUNTIES...

COUNTY DISPATCH OFFICES REPORTED THAT THERE WERE NO ONGOING FLOODING 
PROBLEMS ACROSS THE AREA. THEREFORE...THE FLOOD WARNING IS BEING 
ALLOWED TO EXPIRE. HOWEVER...A FLOOD ADVISORY REMAINS IN EFFECT 
UNTIL 345 PM EDT. 

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3711 8394 3709 8392 3705 8387 3700 8381
      3679 8422 3694 8430

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 7:40 AM EDT, 40 minutes earlier.

Area forecast discussion, Sep 26, 7:40 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
740 AM EDT SAT SEP 26 2009

.SHORT TERM

PARAMETERS ARE STARTING TO COME IN LINE...ALONG WITH RADAR RETURNS
THAT A BAND OF MODERATE TO HEAVY SHOWERS IS SETTING UP ALONG OUR
WESTERN CWA BORDER...ORIENTED SOUTHWEST TO NORTHEAST. CURRENT
NATIONAL RADAR LOOP SHOWS SHOWERS AND STORMS DEVELOPING FROM NORTHERN
MISSISSIPPI STRETCHING NORTHEASTWARD TO SOUTH CENTRAL KENTUCKY. THESE
SHOWERS LINE UP WITH H5 WAVE JUST TO THE WEST...ALONG WITH DIVERGENCE
ASSOCIATED WITH THE RIGHT REAR QUADRANT OF AN H3 JET. H85 LLJ HAS YET
TO REALLY RAMP UP AND IS NOT FORECAST TO DO SO UNTIL JUST BEFORE
DAWN. 00Z MODELS AGREE ON A MORE SOUTHEASTERLY PLACEMENT OF THIS JET
WHICH LINES UP WITH HPC/S HEAVIEST PRECIPITATION AXIS. WILL BE
ANXIOUS TO SEE IF THIS JET ENDS UP DEVELOPING A LITTLE FURTHER
NORTHWEST. THE LATEST RUN OF THE RUC HAS SHIFTED THIS PRECIPITATION
BAND NORTHWEST...ADDING CONFIDENCE THAT THIS IS WHERE THE INITIAL
BAND OF PRECIP WILL SET UP. OVERALL...EXPECT SHOWERS AND
THUNDERSTORMS TO GRADUALLY RAMP UP FROM SOUTHWEST TO NORTHEAST ALONG
OUR WESTERN CWA BORDER BEFORE DAWN AND CONTINUE FOR MUCH OF THE DAY
WITH THE OVERALL AXIS GRADUALLY SHIFTING EAST THROUGH THE DAY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SUNDAY/

ACTIVE SHORT TERM PERIOD IN STORE AS SURFACE FRONTAL BOUNDARY
COMBINES WITH MID AND UPPER LEVEL DYNAMIC SUPPORT TO CREATE A HEAVY
RAINFALL THREAT. CURRENT SURFACE OBS SHOW TD/S IN THE UPPER 60S TO
AROUND 70...ALONG WITH SOUNDINGS SHOWING A VERY MOIST COLUMN AND
PWATS UPWARDS OF 1.75 INCHES THROUGH THE ATMOSPHERE. SOME HEAVY
RAINERS ARE CURRENTLY ONGOING WITH RAINFALL RATES IN THE ONE TO TWO
INCH PER HOUR RANGE. LUCKILY...THESE INTENSE SHOWERS ARE PROGRESSIVE
IN NATURE AND NOT CAUSING MUCH IN THE WAY OF HYDRO PROBLEMS. THE
HIGHEST REFLECTIVITIES FROM THESE SHOWERS ARE BELOW THE FREEZING
LEVEL INDICATING WARM RAIN PROCESSES/COLLISION COALESCENCE. THESE
PROCESSES COMBINED WITH THE VERY MOIST COLUMN IS MAKING THEM QUITE
EFFICIENT.

MODELS CONTINUE TO INITIALIZE PRECIPITATION POORLY WITH EACH
RUN...HOWEVER THERE SEEMS TO BE CONSENSUS THAT EAST KENTUCKY WILL BE
IN LINE FOR THE HEAVIEST BAND OF PRECIPITATION...EXPECTED TO BEGIN IN
JUST A FEW HOURS. THE DIFFERENCES LIE IN HOW MUCH WILL EXACTLY FALL
IN THE GENERAL 12Z TO 18Z TIME FRAME...WHICH IS WHEN THE BULK OF THE
PRECIP IS EXPECTED TO FALL. GFS CONTINUES TO SUGGEST ANYWHERE FROM 2
TO 4 INCHES AND BE ON THE HIGH SIDE OF MODEL GUIDANCE...WITH MORE
CONSERVATIVE ESTIMATES FROM THE NAM/CMC/ECMWF/SREF. GFS SEEMS TO BE A
LITTLE OVERDONE WITH UPPER LEVEL DIVERGENCE FROM THE RIGHT REAR
QUADRANT OF AN H3 JET EXITING TO THE NORTHEAST AND WITH THE OVERALL
LACK OF INSTABILITY FEEL THE HIGHER END OF THE 2 TO 4 RANGE IN NOT
VERY REASONABLE. FORECAST SOUNDINGS KEEP THE THERMAL PROFILE PRETTY
MOIST ADIABATIC AND ONLY HAVE SCATTERED THUNDER EXPECTED. FEEL THAT
IT WOULD TAKE SEVERAL THUNDERSTORMS TRAINING OVER THE SAME SPOT TO
PRODUCE A 4 INCH RAINFALL TOTAL IN 6 HOURS. WILL KEEP THE ONGOING
FORECAST PRETTY MUCH THE SAME WITH 1 TO 2 INCHES OF RAINFALL EXPECTED
WIDESPREAD AND MORE ISOLATED AMOUNTS ABOVE 2 INCHES POSSIBLE. WITH 6
HOUR FFG VALUES IN THE 1 TO 2 INCH RANGE...FEEL THAT THE FLASH FLOOD
WATCH IS STILL WARRANTED AND WILL BE IN PRETTY GOOD SHAPE. HPC HAS
PLACED THE MAJORITY OF EAST KENTUCKY IN EITHER A DAY 1 HIGH OR
MODERATE RISK FOR EXCESSIVE RAINFALL. THIS IS BROKEN DOWN AS A 15%
CHANCE OF GREATER THAN 5 INCHES OF RAINFALL FOR HIGH RISK AND A
MODERATE RISK BEING A 10-15% CHANCE OF GREATER THAN 5 INCHES. THE
FLASH FLOOD WATCH GOES INTO EFFECT FROM 6 AM THIS MORNING THROUGH 10
PM TONIGHT.

EXPECT THINGS BEGIN TO TAPER OFF AROUND MID AFTERNOON FROM WEST TO
EAST AS H5 TROUGH AXIS APPROACHES AND SWINGS THE FRONTAL BOUNDARY
THROUGH AS A COLD FRONT. SOME REDEVELOPMENT IS INDICATED BY MODELS SO
WILL LEAVE CHANCE POPS IN ON SATURDAY NIGHT. HAVE THINGS PRETTY WELL
DRY BY SUNDAY...WITH ONLY SOME LINGERING PRECIPITATION IN THE FAR
EAST.

AS FAR AS TEMPERATURES ARE CONCERNED...DO NOT EXPECT ANY REAL DIURNAL
TREND TODAY AS TEMPS SHOULD NOT BUDGE MORE THAN A FEW DEGREES WITH
THE RISE OF THE SUN. NEVERTHELESS...WENT ON THE HIGH SIDE OF GUIDANCE
AS TEMPS ARE ALREADY EQUAL TO THE LOW SIDE OF GUIDANCE. TEMPERATURES
RECOVER A LITTLE ON SUNDAY BACK TO THE MID 70S...BEFORE THE FIRST
FALL LIKE AIRMASS ARRIVES EARLY NEXT WEEK.

.LONG TERM.../SUNDAY NIGHT THROUGH SATURDAY/

THE RECENT MODEL TRENDS CONTINUE TO SUPPORT THE PREVIOUS FORECAST.
THE MAIN FORECAST QUESTION DEAL WITH POPS WITH A COLD FRONT WITH
SHALLOW MOISTURE TO WORK WITH EARLY IN THE PERIOD...HOW STRONG WIND
GUSTS WILL BE MON AFTERNOON BEHIND THE FRONT AND THEN HOW COLD DOES
IT GET FOR MON NIGHT AND TUE NIGHT MIN T.

BOTH THE 0Z NAM AND 0Z GFS HAS MOISTURE GENERALLY CONFINED BELOW 700
MB WITH THE MON MORNING COLD FRONT. BOTH HOWEVER...HAVE SOME BRIEF
DECENT LIFT COINCIDING WITH NARROW BAND OF MOISTURE ALONG AND JUST
AHEAD OF THE COLD FRONT. ATTM...PLAN TO KEEP THE SLIGHT CHANCE
POPS...THOUGH WILL DRY OUT THE EASTERN COUNTIES SLIGHTLY QUICKER THAN
THE PREVIOUS FORECAST. BOTH THE NAM AND GFS ALSO INDICATE SOME LOWER
LEVEL MOISTURE LINGERING BEHIND THE BOUNDARY...WITH MOST OF THE
MOISTURE CONFINED NEAR 850 MB. SOME STRATOCU OR AC COULD LINGER WITH
THE CYCLONIC FLOW OVER THE GREAT LAKES TOWARD THE REGION BEHIND THIS
SYSTEM ON MON NIGHT AND POSSIBLY INTO TUE OR TUE NIGHT. HOWEVER...MOST
OF THE CLOUD COVER SHOULD LARGELY BE DIURNALLY DRIVEN DUE TO
INSTABILITY. WINDS ALOFT WILL BE NEAR OR ABOVE 30 KT BEHIND THE FRONT
ON MON AND WE SHOULD MIX AT LEAST AS HIGH AS 800 MB. AS DRY AS THE
DEWPOINTS APPEAR THAT THEY WILL BE BEHIND THIS BOUNDARY...GENERALLY
LOWER TO MID 40S...AND IF SKIES CLEAR SOME OF THE COLDER VALLY
LOCATIONS COULD BE AS COLD AS 40 OR SO ON MON NIGHT OR TUE NIGHT.
THE 0Z MEX HAS TRENDED COLDER. OPTED TO LOWER SOME OF THE VALLEYS A
DEGREE OR TWO FOR MON NIGHT...WHILE LEAVING TUE NIGHT AS IS.
ALSO...WIND GUSTS COULD APPROACH LAKE WIND ADVISORY CRITERIA FOR A
TIME ON MON AFTERNOON.

THE PREVIOUS EXTENDED FORECAST DISCUSSION FOLLOWS:

MODELS ARE IN GOOD AGREEMENT UNTIL THE END OF THE PERIOD. UPPER
LEVEL LOW PRESSURE OVER THE NORTHERN TIER...MINNESOTA PIVOTS DOWN
INTO THE GREAT LAKES REGION. IN RESPONSE...CORRESPONDING SFC FRONTAL
BOUNDARY SWEEPS ACROSS THE REGION MONDAY MORNING. MODELS INDICATE A
LIMITED AMOUNT OF MOISTURE WITH THIS FAST MOVING BOUNDARY. BUT WITH
SUCH A POTENT SYSTEM...GOOD BOUNDARY LAYER DYNAMICS...COULD NOT RULE
OUT SOME ISOLD TO SCT SHOWERS ALONG THE FRONT ITSELF. THEREFORE...
REINTRODUCED A SLIGHT POP INTO THE FORECAST BY DAWN MONDAY. A MUCH
COOLER...DRIER AIR MASS FILLS INTO EASTERN KENTUCKY BEHIND THE
DEPARTING COLD FRONT FOR A TRUE TASTE OF SOME FALL LIKE WEATHER. THE
REMAINDER OF THE EXTENDED FORECAST REMAINS DRY WITH A VERY GRADUAL
MODERATION IN TEMPS. WITH THE OPERATIONAL GFS SO MUCH FASTER WITH
THE SYNOPTIC PATTERN...AND A SECOND FRONTAL SYSTEM AT THE END OF THE
PERIOD AS COMPARED TO THE ECMWF AND ENSEMBLE MEAN...DECIDED TO SLOW
THE REBOUND OF TEMPERATURES THROUGH THE WEEK VERSUS MOS GUIDANCE.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

THE MUCH ADVERTISED RAINFALL HAS ARRIVED AS A WAVE OF LOW PRESSURE
RIDES ALONG A FRONTAL BOUNDARY DRAPED OVER EAST KENTUCKY. THESE
SURFACE FEATURES...COMBINED WITH STRONG MID AND UPPER LEVEL FLOW HAS
ARE COMBINING TO PRODUCE HEAVY RAINFALL OVER THE AREA. EXPECT LIGHT
TO MODERATE RAIN OVER THE TAF SITES FOR MUCH OF THE DAY...WITH
EMBEDDED POCKETS OF HEAVY RAINFALL AND THUNDERSTORMS. EXPECT
CONDITIONS TO REMAIN MVFR IN THE LIGHT AN MODERATE RAIN...DROPPING TO
IFR AND WORSE IN ANY HEAVY SHOWER OR THUNDERSTORM. THE FRONTAL
BOUNDARY PUSHES THROUGH EAST KENTUCKY BY THIS EVENING WITH SHOWERS
AND THUNDERSTORMS TAPERING FROM WEST TO EAST BY THE MIDDLE OF THE
AFTERNOON. AS WET AS THE GROUND IS...ANY CLEARING OVERNIGHT COULD
PROVIDE FOR OPTIMAL FOG CONDITIONS. WILL HAVE TO SEE HOW TODAY PLAYS
OUT BEFORE WE HIT FOG TOO HARD IN THE FORECAST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...SCHOETTMER
LONG TERM....RAY/JP
AVIATION...SCHOETTMER
Hazardous weather outlook, Sep 26, 4:22 AM EDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
422 AM EDT SAT SEP 26 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
422 AM EDT SAT SEP 26 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS AND HEAVY RAINFALL ARE EXPECTED. THIS WILL POSE A RISK
OF FLASH FLOODING ON SMALL STREAMS AND AREAS THAT HAVE ALREADY
RECEIVED HEAVY RAINFALL IN THE LAST COUPLE OF DAYS. RIVERS ARE ALSO
EXPECTED TO SHOW SIGNIFICANT RISES...BUT SHOULD STAY BELOW FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...RIVERS ARE EXPECTED TO RUN HIGH FROM RECENT RAINFALL...
HOWEVER ARE EXPECTED TO STAY BELOW FLOOD STAGE.

GUSTY WINDS UP TO 30 MILES PER HOUR WILL BE POSSIBLE ON MONDAY WITH A
COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF RAINFALL GREATER
THAN AN INCH IN AN HOUR OR FLASH FLOODING TODAY AND TONIGHT.

SCHOETTMER

In the hours before

Special weather statement, Sep 26, 6:14 AM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
614 AM EDT SAT SEP 26 2009

KYZ079-083-261100-
PULASKI-WAYNE-
614 AM EDT SAT SEP 26 2009

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
AM EDT SATURDAY MORNING...

   SOUTHWESTERN PULASKI AND
   NORTHERN WAYNE.

AT 613 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CABELL...OR 10
MILES NORTHEAST OF ALBANY...MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SUSIE AROUND
620 AM EDT...PARNELL AROUND 630 AM EDT...MONTICELLO AROUND 635 AM
EDT...STEUBENVILLE AROUND 645 AM EDT AND MILL SPRINGS AROUND 655 AM
EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES UP TO
TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...AND
FREQUENT LIGHTNING.

JP
Local storm report, Sep 26, 7:12 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
712 AM EDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       2 S SOMERSET            37.06N 84.61W
09/26/2009  M1.84 INCH       PULASKI            KY   PARK/FOREST SRVC

            1.84 INCHES OF RAIN FELL AT THE RAWS OBSERVING SITE
            LOCATED AT THE SOMERSET PULASKI COUNTY AIRPORT.

&&

JP
Local storm report, Sep 26, 7:14 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       2 S SOMERSET            37.06N 84.61W
09/26/2009  M1.84 INCH       PULASKI            KY   PARK/FOREST SRVC

            1.84 INCHES OF RAIN FELL IN ONE HOUR AT THE RAWS
            OBSERVING SITE LOCATED AT THE SOMERSET PULASKI COUNTY
            AIRPORT.

&&

JP
Local storm report, Sep 26, 7:40 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
740 AM EDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HEAVY RAIN       10 E SOMERSET           37.08N 84.43W
09/26/2009  M1.50 INCH       PULASKI            KY   TRAINED SPOTTER

            1.5 INCHES OF RAIN IN 90 MINUTES.

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:36 PM EDTFlash Flood WarningJKLRockcastle99 min
Sep 25, 8:43 PM EDTAreal Flood AdvisoryJKLLeslie2 hr
Sep 25, 10:12 PM EDTAreal Flood WarningJKLRockcastle10 hr
Sep 26, 5:41 AM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle, Wayne6 hr
Sep 26, 6:06 AM EDTFlash Flood WarningJKLPulaski, Wayne6 hr
Sep 26, 7:49 AM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan4 hr
Sep 26, 7:56 AM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more3 hr
Sep 26, 8:01 AM EDTFlash Flood WarningJKLClay, Jackson, Laurel, Pulaski, Rockcastle, Wayne4 hr
Sep 26, 8:40 AM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Lee, Leslie, Owsley, Perry and 1 more2 hr
Sep 26, 9:29 AM EDTAreal Flood AdvisoryJKLBell, Harlan2 hr
Sep 26, 9:32 AM EDTFlash Flood WarningJKLBreathitt, Clay, Jackson, Owsley3 hr
Sep 26, 9:50 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 3 more3 hr
Sep 26, 10:57 AM EDTAreal Flood AdvisoryJKLElliott, Morgan, Rowan2 hr
Sep 26, 11:43 AM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Pulaski, Rockcastle and 2 more4 hr
Sep 26, 11:57 AM EDTAreal Flood WarningJKLRockcastle3 hr
Sep 26, 2:00 PM EDTAreal Flood AdvisoryJKLBell, Floyd, Harlan, Knott, Leslie, Letcher and 2 more3 hr
Sep 26, 3:41 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Leslie, Magoffin, Perry2 hr
Sep 26, 4:35 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Menifee, Montgomery, Powell, Rowan113 min

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.